Texas, 2003

Flash Flood and Hail in Texas, April 28, 2003

April 28, 2003 · NWS MAF · 15 events in 8 counties and zones

The 28th was an active severe weather day which resulted in numerous reports of large hail and damaging winds across the Permian Basin. The activity initiated in the late afternoon near a triple point located over the northwest Permian Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The 28th was an active severe weather day which resulted in numerous reports of large hail and damaging winds across the Permian Basin. The activity initiated in the late afternoon near a triple point located over the northwest Permian Basin. Numerous small but intense cells develop over Dawson and eastern Gaines Counties. These storm resulted in hail up to one inch in diameter. An isolated supercell evolved over northeast Andrews County and tracked southeast (turning right of the mean steering flow) across Martin County. This storm produced up to golfball size hail and wind gusts in excess of 70 MPH. Meanwhile, more linear convection began to bow over northern Howard County and resulted in damaging winds in the Big Spring vicinity. Damaging thunderstorm winds also occurred over the northeast Permian Basin and the western Low Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 28, 3:12 PM CST, 41 minutes earlier.

Area forecast discussion, Apr 28, 3:12 PM CST, 41 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 PM CDT MON APR 28 2003

.SHORT TERM...
MURPHY AND HIS ENTOURAGE SHOWED UP THIS MORNING...HENCE ONLY MINIMAL
CHANGES WERE MADE TO THE PREVIOUS FORECAST.  IMMEDIATE CONCERN IS
SEVERE CONVECTION THIS AFTERNOON THROUGH THIS EVENING.  CONVECTION
IS GOING UP ALONG THE WESTERN EDGE OF THE LOW LEVEL THETAE GRADIENT
ACROSS EAST CENTRAL NEW MEXICO AND IN THE DAVIS MOUNTAINS.  UPPER
ANALYSES ALONG WITH SATELLITE INTERPRETATION SUGGESTIVE OF A BIT
BETTER UPPER SUPPORT THAN WHAT IS ADVERTISED BY THE MODELS...BUT
SUBSIDENCE IN THE WAKE OF THE NORTH TEXAS SHORTWAVE HAS LIMITED
OVERALL CONVECTIVE DEVELOPMENT.  LATEST MUCAPES APPROACHING 3 KJ/KG
ALONG WITH MINIMAL CIN SUGGEST THAT CONVECTIVE DEVELOPMENT IS
WAITING FOR THE RIGHT NUDGE.  DEEP LAYER SHEAR PARAMETERS FAVOR
SUPERCELLS...HOWEVER...LARGE SURFACE T/TD SPREADS AND FAIRLY HIGH
LCL HEIGHTS ARGUE AGAINST TORNADIC POTENTIAL...BUT WE COULD SEE HAIL
TO MAYBE HALF DOLLARS AND WIND GUSTS NEAR 70 MPH.  EXPECT CONVECTIVE
ACTIVITY TO SPREAD EAST AND DIMINISH BY MIDNIGHT.

.LONG TERM...
THE AREA WILL REMAIN UNDER SOMEWHAT DIFLUENT SOUTHWESTERLY FLOW OVER
THE NEXT WEEK OR SO.  THE DRYLINE WILL EXHIBIT ITS USUAL DIURNAL
OSCILLATION...AND THERE WILL BE SOME UPPER SUPPORT AVAILABLE.  GULF
MOISTURE ISNT GOING ANYWHERE...AND WE WILL MAINTAIN FAIRLY STEEP
LAPSE RATES.  ATTM BEST CHANCES FOR CONVECTION WILL BE TUESDAY AND
AGAIN ON SATURDAY WHEN PHASING OF PARAMETERS FAVORABLE FOR CONVECTION
ARE BEST.  THE PREVIOUS FORECAST HAS THIS WELL IN HAND AND LITTLE IN
THE WAY OF EDITS WERE MADE HERE.  SAME FOR FIRE WEATHER...AS MIN RH
VALUES WEST OF THE DRYLINE ALONG WITH FORECASTED 20FT WINDS SUGGEST
MAINTAINING THE FIRE WEATHER WATCH FOR TUESDAY AND WEDNESDAY.
CONCERNING TEMPERATURES...HAVE STAYED FAIRLY CLOSE TO THE GFS MOS
VALUES FOR HIGHS WHILE LEANING CLOSER TO THE ETA MOS VALUES FOR
LOWS.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF 61 90 62 91 / 20 10 10 10
CNM 56 91 58 88 / 00 00 00 00
MRF 49 81 48 81 / 00 00 00 00
FST 61 92 62 93 / 20 10 10 10

.MAF...
TX...FIRE WEATHER WATCH TUESDAY AFTERNOON GUADALUPE MOUNTAINS.
  ...FIRE WEATHER WATCH WEDNESDAY GUADALUPE MOUNTAINS...VAN HORN
     AREA...REEVES COUNTY AND UPPER TRANS PECOS...AND DAVIS
     MOUNTAINS.
NM...FIRE WEATHER WATCH TUESDAY AFTERNOON AND WEDNESDAY GUADALUPE
     MOUNTAINS AND EDDY COUNTY.
Hazardous weather outlook, Apr 28, 1:59 PM CST, 1 hour 54 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT MON APR 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS FAR SOUTHEAST NEW MEXICO...THE PERMIAN BASIN...AND THE
TRANS PECOS REGION...GENERALLY EAST OF A HOBBS...FORT STOCKTON...
SANDERSON LINE. THUNDERSTORMS THAT DEVELOP IN THESE AREAS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST TEXAS
TUESDAY AFTERNOON...GENERALLY EAST OF A BIG SPRING TO BIG LAKE LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS.

IN ADDITION...LOW RELATIVE HUMIDITY VALUES AND SUSTAINED WINDS OF 20
MPH OR GREATER WILL CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE
GROWTH AND SPREAD ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW
MEXICO PLAINS TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS...LAW ENFORCEMENT AGENCIES...AND STORM SPOTTER
GROUPS ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS REGION...
AND THE PERMIAN BASIN SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS
AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 28, 2:13 PM CST, 1 hour 40 minutes before
TXZ045>047-050>052-058-060>063-067>070-075-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT MON APR 28 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT MONDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...REAGAN...UPTON...WARD AND WINKLER

IN SOUTHWEST TEXAS...

CULBERSON...PECOS AND REEVES

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...CRANE...FORT
STOCKTON...GAIL...GARDEN CITY...KERMIT...LAMESA...MCCAMEY...
MIDLAND...MONAHANS...ODESSA...PECOS...RANKIN...SEMINOLE...SHEFFIELD
AND STANTON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Gaines

When
April 28, 3:53 PM CST
Where
Gaines County, 25 mi E of Seminole
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.300, -101.017

Reported on Highway 180.

Hail, Dawson

When
April 28, 4:12 PM CST to 4:18 PM CST
Where
Dawson County, 6 mi WSW of Lamesa
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
32.717, -102.217

Reported at the intersection of Farm to Market Road 829 and Highway 180.

Hail, Dawson

When
April 28, 4:40 PM CST to 4:42 PM CST
Where
Dawson County, 8 mi N of Lamesa
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.717, -100.850

Reported on Farm to Market Road 179 and Highway 137.

Hail, Andrews

When
April 28, 5:10 PM CST
Where
Andrews County, 17 mi NE of Andrews
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.850, -101.950

Quarter size hail covered the ground.

Flash Flood, Dawson

When
April 28, 5:30 PM CST to 6:15 PM CST
Where
Dawson County, 10 mi N of Lamesa
Reported by
DEPT OF HIGHWAYS
Coordinates
32.400, -101.650

The Texas Department of Transportation reported high water covering the intersection of Highways 1210 and 178 in northern Dawson County.

Thunderstorm Wind, Borden

When
April 28, 5:35 PM CST
Where
Borden County, 12 mi S of Gail
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.250, -101.467

Reported on Highway 669.

Hail, Martin

When
April 28, 5:35 PM CST
Where
Martin County, 11 mi NW of Tarzan
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

A spotter reported penny size hail on Highway 349 eight miles north of the intersection with Highway 176.

Hail, Martin

When
April 28, 5:46 PM CST
Where
Martin County, 11 mi W of Tarzan
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
32.167, -102.117

Thunderstorm Wind, Martin

When
April 28, 5:46 PM CST
Where
Martin County, 11 mi W of Tarzan
Measured
63 kt (72 mph) measured gust
Reported by
STORM CHASER
Coordinates
32.417, -102.100

A storm chaser reported golfball size hail blown horizontally by severe thunderstorm winds. The chaser's portable anemometer recorded a peak gust of 72 MPH.

Hail, Martin

When
April 28, 6:08 PM CST
Where
Martin County, 13 mi SW of Tarzan
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.150, -102.150

A spotter reported nickel size hail ten miles south of the intersection of Highways 349 and 176.

Hail, Howard

When
April 28, 6:10 PM CST
Where
Howard County, Knott
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.483, -102.350

Thunderstorm Wind, Scurry

When
April 28, 6:30 PM CST to 6:50 PM CST
Where
Scurry County, 3 mi E of Snyder
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.300, -102.150

Severe thunderstorm gusts measured by Texas Mesonet.

Thunderstorm Wind, Howard

When
April 28, 6:35 PM CST
Where
Howard County, Big Spring
Measured
57 kt (66 mph) estimated gust
Property damage
$12,000
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -102.050

Two trees were blown down by severe thunderstorm winds and caused damage to electrical transformers. In addition, a roof was blown off of a portable building at the school.

Hail, Martin

When
April 28, 6:45 PM CST
Where
Martin County, 15 mi SW of Tarzan
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.600, -101.433

An off duty NWS meteorologist reported golfball hail stones sporadically falling on Highway 349 three miles north of the Martin/Midland County line. These hail stones were ejected some distance from the parent supercell thunderstorm, which was centered about twelve miles to the northeast.

Thunderstorm Wind, Mitchell

When
April 28, 6:56 PM CST
Where
Mitchell County, 4 mi S of Westbrook
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.300, -102.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347668, 5347666, 5347667, 5347303, 5347299, 5347300, 5347674, 5347671, 5347672, 5347673, 5347301, 5347669, 5347302, 5347298, 5347670.